Skip to Content

Does Aimovig cause weight gain or loss?

Medically reviewed by Carmen Fookes, BPharm Last updated on Apr 8, 2020.

Official Answer

by Drugs.com
  • No. Weight gain or loss has not been reported as a side effect of Aimovig.
  • However, weight gain or loss is common in people with migraine, for reasons associated with the migraines themselves, rather than Aimovig.
  • Weight loss may be due to loss of appetite associated with nausea or vomiting caused by a migraine.
  • Obesity is common in people with migraines, and being obese increases a person’s risk of developing migraines.

Studies of Aimovig (erenumab), as well as the product information for the drug, do not report either weight loss or weight gain as a side effect.

However, people with migraines, in general, are prone to weight loss or weight gain. There are several reasons for this, such as:

  • Nausea or vomiting experienced during a migraine may cause people to lose their appetite and not eat properly. If a person has many migraine episodes a month this could cause weight loss
  • Fear of precipitating a migraine may cause people with migraine to forgo exercise or to stay at home more than somebody without migraine. This can lead to weight gain
  • Obesity is a risk factor in developing migraines, and it is not unusual for people with migraines to be obese
  • Obesity commonly occurs in association with several other chronic pain syndromes.
  • Obesity is highly prevalent in the general population and it may have been present before migraines started.

 

 

References
  • Deen M, Correnti E, Kamm K, et al. Blocking CGRP in migraine patients - a review of pros and cons. J Headache Pain. 2017;18(1):96. Published 2017 Sep 25. doi:10.1186/s10194-017-0807-1
  • Aimovig [Package insert] Reviewed Oct 2019 Amgen Inc https://www.drugs.com/pro/aimovig.html
  • Verrotti A, Di Fonzo A, Penta L, Agostinelli S, Parisi P. Obesity and headache/migraine: the importance of weight reduction through lifestyle modifications. Biomed Res Int. 2014;2014:420858. doi:10.1155/2014/420858

Related Medical Questions

Drug Information

Related Support Groups

Hide